Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 47, NWS Mobile, AL

June 9, 2018Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 9, 2018, 5:09 PM CDT for Butler County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 5:09 PM CDT (22:09 UTC)
Expired
Jun 9, 2018, 6:15 PM CDT
In force
66 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Butler County, AL

The radar

The Maxwell AFB radar (KMXX), 112 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WUUS54 KMOB 092209
SVRMOB
ALC013-092315-
/O.NEW.KMOB.SV.W.0047.180609T2209Z-180609T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
509 PM CDT SAT JUN 9 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Butler County in south central Alabama...

* Until 615 PM CDT.

* At 509 PM CDT, a severe thunderstorm was located over Greenville,
  moving west at 5 to 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Greenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3195 8659 3177 8653 3169 8678 3193 8685
TIME...MOT...LOC 2209Z 074DEG 7KT 3185 8665 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
006 
WWUS54 KMOB 092224
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
524 PM CDT SAT JUN 9 2018

ALC013-092315-
/O.CON.KMOB.SV.W.0047.000000T0000Z-180609T2315Z/
Butler AL-
524 PM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN BUTLER COUNTY...

At 524 PM CDT, a severe thunderstorm was located near Greenville,
moving southwest at 5 to 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Greenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3195 8659 3177 8653 3169 8678 3193 8685
TIME...MOT...LOC 2224Z 049DEG 7KT 3183 8667 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:24 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 9, 4:24 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
424 PM CDT Sat Jun 9 2018

.NEAR TERM /Now Through Sunday/...Surface high pressure ridging
in from the east will maintain through Sunday, with a generally
light onshore flow persisting. Near the coast will see some very
light offshore flow during the late night and early morning hours.
Otherwise, with the mainly onshore flow with the surface ridge
centered to the east of the area, expect a warm and very moist low
level airmass to continue. Afternoon heating combined with the
abundant low level moisture will continue to result in scattered
afternoon thunderstorms again on Sunday afternoon. Weak mid/upper
level trof aloft will also persist through Sunday. This afternoon
the mid/upper level cool pool associated with the trof (500 mb temps
-8 to -10 C and WBZ 10KFT) was sufficient to result in a number of
strong storms and a few severe storms across the region. Primary
severe threat this afternoon was large hail with several reports of
quarter sized hail. With pattern mainly unchanged for Sunday, expect
more of the same tomorrow afternoon. Overnight low temperatures
near normal, slightly above normal high temperatures Sunday. 12/DS

.SHORT TERM /Sunday night Through Tuesday night/...A weak and
broad upper level trough will develop over the southeast states
and continue through midweek. At the sfc, a sfc ridge of high
pressure will continue from the western Atlantic across the
southeast. Southerly flow on the western side of the ridge will
advect deep layer moisture back into the region with precipitable
water values climbing back to around 1.9 inches by Tuesday. The
weakness aloft combined with increasing deep layer moisture and
daytime heating will lead to daily rounds of scattered to locally
numerous showers and thunderstorms each afternoon through the
early evening hours. Temps will be near normal through the period. /13

.LONG TERM /Wednesday Through Saturday/...The weakness aloft will
continue through midweek before a weak upper ridge begins to
build over the area late in the week. The combination of the upper
level weakness through midweek combined with daytime heating will
allow scattered to numerous showers and thunderstorms to develop
each day and linger through the evening hours. Isolated to
scattered showers and thunderstorms are forecast during the
overnight hours. Both high and low temperatures will be close to
seasonal values. /13

&&

.MARINE...A generally light west to southwest wind flow will persist
over the marine area through the weekend as high pressure slowly
builds over the north central Gulf. Higher winds and waves will
occur during the late afternoon and early evening hours each day due
to a weak seabreeze circulation. A light offshore flow may develop
at times near shore during the late night and early morning hours.
Winds and waves will also be locally higher near isolated to
scattered showers and thunderstorms. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  90  72  90  72  90  72  89 /  20  40  20  50  30  60  40  60
Pensacola   73  89  74  88  74  88  75  88 /  20  30  20  40  40  60  40  60
Destin      77  85  76  85  76  85  76  85 /  20  30  20  40  30  60  40  50
Evergreen   70  91  71  91  71  90  72  90 /  40  40  20  50  40  60  30  70
Waynesboro  68  90  70  90  71  89  71  89 /  30  40  20  50  30  60  40  60
Camden      69  91  71  90  71  90  71  90 /  20  40  20  50  30  60  40  60
Crestview   70  90  71  90  71  89  71  88 /  30  40  20  40  30  60  40  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 9, 4:27 PM CDT, 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
427 PM CDT Sat Jun 9 2018

ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-102130-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene-
Stone-George-
427 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida, southeast Mississippi and the
coastal waters of Alabama and northwest Florida.

.DAY ONE...Tonight.

An isolated strong or briefly severe storm is possible through early
evening. Gusty winds and small hail will be possible in the stronger
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An isolated strong or briefly severe storm is possible each afternoon.
Gusty winds and small hail will be possible in the stronger storms.

GMZ630>632-634>636-650-655-670-675-102130-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
427 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 9, 3:58 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
358 PM CDT SAT JUN 9 2018

ALZ052-053-092145-
Clarke AL-Washington AL-
358 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WASHINGTON AND SOUTHWESTERN CLARKE COUNTIES UNTIL 445 PM CDT...

At 357 PM CDT, the strong thunderstorm was located 5 miles southwest
of Wagarville, or 11 miles southeast of Chatom. This storm was nearly
stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jackson, Chatom, Saint Stephens, Wagarville, Leroy, Tibbie and
McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3155 8786 3121 8788 3123 8826 3157 8826
TIME...MOT...LOC 2057Z 094DEG 4KT 3137 8809

DJ/17
Local storm report, Jun 9, 4:24 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
424 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             3 E Mobile Airport      30.68N 88.19W
06/09/2018  E1.25 INCH       MOBILE             AL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED PICTURE OF ROUGHLY HALF DOLLAR
            SIZE HAIL AT THE CORNER OF HILLCREST AND AIRPORT BLVD.
            TIME ESTIMATED FROM RADAR DATA

&&

RROGERS
Special weather statement, Jun 9, 4:40 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
440 PM CDT SAT JUN 9 2018

MSZ067-076-092230-
Greene MS-Wayne MS-
440 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL WAYNE AND NORTHERN GREENE COUNTIES UNTIL 530 PM CDT...

At 440 PM CDT, the strong thunderstorm was located 6 miles west of
State Line, or 17 miles north of Leakesville, moving southwest at 20
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Wayne
and northern Greene Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 8884 3152 8859 3137 8847 3118 8866
      3132 8884
TIME...MOT...LOC 2140Z 043DEG 17KT 3141 8858
Special weather statement, Jun 9, 4:43 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
443 PM CDT SAT JUN 9 2018

ALZ057-058-092230-
Butler AL-Crenshaw AL-
443 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL BUTLER AND SOUTHWESTERN CRENSHAW COUNTIES UNTIL 530 PM CDT...

At 443 PM CDT, the strong thunderstorm was located 7 miles west of
Rutledge, or 9 miles west of Luverne, moving southwest at 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Luverne and Rutledge.

LAT...LON 3152 8644 3172 8664 3184 8639 3172 8624
TIME...MOT...LOC 2143Z 047DEG 6KT 3171 8643
Special weather statement, Jun 9, 4:50 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
450 PM CDT SAT JUN 9 2018

ALZ051-053-092230-
Clarke AL-Choctaw AL-
450 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL 530 PM CDT...

At 450 PM CDT, the strong thunderstorm was located 8 miles north of
Coffeeville, or 16 miles southeast of Butler. This storm was nearly
stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 8810 3189 8797 3172 8810 3189 8826
TIME...MOT...LOC 2150Z 353DEG 2KT 3188 8810
Special weather statement, Jun 9, 5:04 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
504 PM CDT SAT JUN 9 2018

ALZ057-092245-
Butler AL-
504 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN BUTLER COUNTY UNTIL 545 PM CDT...

At 503 PM CDT, the strong thunderstorm was located over Greenville,
moving west at 5 to 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Greenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3196 8658 3183 8646 3172 8667 3190 8680
TIME...MOT...LOC 2203Z 074DEG 7KT 3186 8664

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:14 PM CDTSpecial Weather StatementMOBBaldwin61 min
Jun 9, 1:37 PM CDTSpecial Weather StatementMOBEscambia53 min
Jun 9, 1:48 PM CDTSpecial Weather StatementMOBBaldwin42 min
Jun 9, 2:32 PM CDTSevere Thunderstorm WarningMOBMobile43 min
Jun 9, 2:50 PM CDTSevere Thunderstorm WarningMOBMobile40 min
Jun 9, 3:31 PM CDTSpecial Weather StatementMOBMobile59 min
Jun 9, 3:38 PM CDTSpecial Weather StatementMOBCovington37 min
Jun 9, 3:44 PM CDTSevere Thunderstorm WarningMOBCovington46 min
Jun 9, 3:58 PM CDTSpecial Weather StatementMOBWashington47 min
Jun 9, 4:43 PM CDTSpecial Weather StatementMOBCrenshaw47 min
Jun 9, 4:50 PM CDTSpecial Weather StatementMOBChoctaw40 min
Jun 9, 5:04 PM CDTSpecial Weather StatementMOBButler41 min
Jun 9, 5:11 PM CDTSpecial Weather StatementMOBWilcox49 min
Jun 9, 5:20 PM CDTSpecial Weather StatementMOBClarke40 min
Jun 9, 5:43 PM CDTAreal Flood AdvisoryMOBButler2 hr
Jun 9, 6:01 PM CDTSpecial Weather StatementMOBWilcox44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.